Michigan, 2020High Wind and Winter Weather in Michigan, March 12 to 13, 2020
March 12 to 13, 2020 · NWS MQT · 7 events in 6 counties and zones
A deepening low pressure system lifting through the Upper Great Lakes into Ontario produced moderate wet snow and gusty winds over portions of west and central Upper Michigan from the 12th into the 13th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system lifting through the Upper Great Lakes into Ontario produced moderate wet snow and gusty winds over portions of west and central Upper Michigan from the 12th into the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 12, 6:36 AM EST, 24 minutes earlier.
Area forecast discussion, Mar 12, 6:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
736 AM EDT Thu Mar 12 2020
.SHORT TERM...(Today and tonight)
Issued at 433 AM EDT THU MAR 12 2020
RAP analysis shows a developing system across the IA/MN border this
morning as a shortwave trough remains upstream across the Dakotas
this morning. With relatively warm and moist southerly flow
upsloping into the region, low clouds and some patchy fog has been
seen from SAW to MNM and east for much of the night and into early
this morning. There were a few -SHSN this morning across the central
and eastern portions of Upper Michigan in response to a passing warm
front and associated isentropic ascent. Through the rest of the
morning, not expected temperatures to change much, if anything as
any remaining showers push east.
As the upstream shortwave pivots to more of a positive tilt, a 300mb
jet streak just to the south will also lift slightly north as the
right exit region is progged to be right above the WI/MI state line
tonight. As the deepening low approaches, stiff southerly winds will
develop across the central and eastern portions of Upper Michigan
this afternoon and evening. Then, as the shortwave and associated
low pressure system pass over Upper Michigan, rapid cyclogenesis will
occur will pressure falls as strong as 2mb/hr. Along this shortwave,
frontogenesis will intensify as a shield of rain overtakes Upper
Michigan from west to east late this morning. Expect this shield
of rain to move relatively quickly across Upper Michigan as a cold
front then passes behind.
Behind the cold front, strong west to northwest winds develop
tonight. As the low pressure system continues to deepen, a strong
pressure gradient will form in addition to the isallobaric wind
component. This will bring winds to over 50 mph across Lake
Superior, with the exposed Keweenaw Peninsula experiencing
frequent gusts to 40 mph, with the chance to see gusts approach 50
mph. Have covered this with a Special Weather Statement for now,
but will need to reassess this afternoon wrt a Wind Advisory or
High Wind Warning. As this strong winds continue through much of
tonight and tomorrow, waves will build upwards of 20 feet in some
locations and has been covered by a Lakeshore Flood Warning.
.LONG TERM...(Friday through Wednesday)
Issued at 400 AM EDT THU MAR 12 2020
Upper air pattern consists of a trough over the lower Great Lakes
12z Fri with another over the desert sw and a shortwave trough off
the Pacific NW 12z Fri. The trough over the lower Great Lakes heads
east off the Canadian Maritimes 12z Sun while the trough in the
Pacific NW digs south and closes off a low off the Pacific NW coast.
Winds will be strong on Fri over land and a special weather
statement was issued for the Keweenaw Peninsula with the strong
pressure gradient over the area. Will have to watch this as it could
get into wind advisory or high wind warning criteria later.
In the extended, the GFS and ECMWF show a 500 mb trough on the west
coast with a trough in the Canadian Maritimes with a ridge over the
central U.S. Troughing moves into the Canadian Prairies 12z Mon
which then moves into the upper Great Lakes 12z Tue. Upper flow
becomes zonal along the Canadian and U.S. border 12z Wed with
troughing moving into the Rockies 12z Thu. Made some major changes
to the forecast and went drier Tue night and Wed with sfc high
pressure in control. Temperatures look to be above normal for this
forecast period. Significant systems stay well to the south for this
forecast period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 736 AM EDT THU MAR 12 2020
MVFR cigs have developed at IWD and CMX this morning and will fall
into IFR this afternoon as a disturbance lifts north into Upper
Michigan. Rain and fog will accompany this system bringing MVFR to
IFR vsbys along with it. At KSAW, IFR/LIFR conditions in stratus/fog
have persisted overnight in an upslope southerly flow from Lake
Michigan. Expect these conditions to continue today as rain moves
in. Some LLWS will also be possible at KSAW Thu afternoon as a
strong low-level wind max moves across the area.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 439 AM EDT THU MAR 12 2020
As a developing low pressure system moves across Lake Superior this
afternoon through tonight, the gradient increases and winds will
increase from the S, with gusts up to 30 knots. As this low
pressure system passes across the lake, it begins to rapidly
deepen as colder air brings increasing instability across the
lake. As a strong high pressure system builds across the Canadian
Prairies behind this exiting low, the pressure gradient rapidly
tightens and winds increase from the NW, with storm-force gusts
expected across the eastern half of Lake Superior, gales to 45
knots across the rest of the lake. Have upgraded the gale watch to
a warning, and a storm warning was issued for the eastern half.
As the high pressure moves east on Saturday morning, the pressure
gradient will relax and winds look to remain relatively light
below 25 knots through the rest of the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Warning from 6 AM Friday to 2 AM EDT Saturday
for MIZ006-007.
Lake Superior...
Storm Warning from 11 PM this evening to 2 PM EDT Friday for
LSZ249>251-266-267.
Gale Warning from 11 PM this evening to 2 AM EDT Saturday for
LSZ243>248-264-265.
Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 8 PM EDT
/7 PM CDT/ Friday for LSZ162-240>242-263.
Lake Michigan...
Gale Watch from Friday morning through Friday evening for LMZ221-
248-250.
&&
SHORT TERM...JAW
LONG TERM...07
AVIATION...JAW
MARINE...JAWHazardous weather outlook, Mar 12, 3:20 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
420 AM EDT Thu Mar 12 2020
MIZ001>007-009>014-084-085-131200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
420 AM EDT Thu Mar 12 2020 /320 AM CDT Thu Mar 12 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Waves on Lake Superior building to as high as 21 feet along the
shoreline east of Munising will lead to beach erosion and
lakeshore flooding in these areas on Friday. See the latest
lakeshore flood warning for further details.
In addition, waves on Lake Superior building to 8 to 12 feet on
Friday may lead to minor beach erosion and localized lakeshore
flooding along the western shoreline of Upper Michigan from the
Porcupine Mountains to Copper Harbor. Any loose ice in these areas
may be pushed onshore as well.
Wind gusts up to 40 mph are likely across Upper Michigan on
Friday, with gusts over 50 mph possible over the Keweenaw
Peninsula. See the latest special weather statement for further
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-131200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
420 AM EDT Thu Mar 12 2020 /320 AM CDT Thu Mar 12 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
West-northwest gales up to 45 knots are expected tonight across
most of Lake Superior. There will be some storm force gusts to 50
knots over the eastern half of Lake Superior. See the latest Lake
Superior forecast and marine weather message for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
West-northwest gales up to 45 knots are expected Friday through
Friday night, with storm force gusts up to 50 knots expected over
the eastern half of Lake Superior. See the latest Lake Superior
forecast and marine weather message for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-131200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
420 AM EDT Thu Mar 12 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
West-northwest gales are possible on Friday. See the latest
Nearshore Marine Forecast and Marine Weather Message for more
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Special weather statement, Mar 12, 2:42 AM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
342 AM EDT Thu Mar 12 2020
MIZ001-003-121830-
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
342 AM EDT Thu Mar 12 2020
...GUSTY CONDITIONS EXPECTED ACROSS THE KEWEENAW...
A rapidly developing low pressure system is forecast to lift
north from Iowa and pass over Lake Superior tonight. Strong winds
with frequent gusts to 40 mph are expected to develop tonight
through Friday morning as the low pressure system moves through.
Some gusts may reach as high as 50 mph. Additionally, some lake-
effect snow will develop as colder air moves in. This will create
some blowing snow and reduced visibilities at times.
JAW
Event by event
5 winter weather, 1 high wind, 1 strong wind. Local standard time, as filed.
Winter Weather, Northern Houghton
- When
- March 12, 7:00 AM EST to March 13, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers measured 24-hour snowfall amounts of 8.3 inches at Painesdale and 6 inches at Kearsarge. West wind gusts as high as 55 mph were measured by the Houghton County Airport ASOS on the 13th.
Winter Weather, Keweenaw
- When
- March 12, 7:00 AM EST to March 13, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated four to six inches of snow fell across Keweenaw County over a 24-hour period. Northwest winds gusting as high as 60 mph at times were measured by the Copper Harbor ASOS on the 13th.
Winter Weather, Ontonagon
- When
- March 12, 7:00 AM EST to March 13, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer at Bergland Dam measured nearly five inches of snow in 24 hours.
Winter Weather, Gogebic
- When
- March 12, 3:00 PM CST to 9:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There was a public report of three inches of wet, slushy snow in six hours at Ironwood.
Winter Weather, Marquette
- When
- March 12, 4:30 PM EST to 7:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A NWS employee reported a logging truck tipped over, closing Highway US-41 for at least an hour and a half near West Ishpeming. Nearly two inches of wet, slushy snow was believed to be a factor in the accident.
High Wind, Alger
- When
- March 13, 4:00 AM EST to 9:00 AM EST
- Where
- Alger forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The GLOS station at Grand Marais measured strong west winds throughout the morning of the 13th with a peak wind gust of 62 mph.
Strong Wind, Marquette
- When
- March 13, 6:00 AM EST to 11:00 AM EST
- Where
- Marquette forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $500
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service in Negaunee Township measured a maximum west wind gust of 46 mph on the morning of the 13th. The gusty winds peeled back an 8-foot piece of metal flashing off the roof of the National Weather Service office building.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, March 12 to 15, 20202 deaths · 1 injured · 20 events
- Tornado and Flooding in Kentucky, March 12 to 13, 2020$320,000 · EF1 · 14 events
- Flash Flooding and Flood in California, March 12, 2020$62,000 · 4 events
- Hail and Damaging Winds in Kentucky, March 12, 2020$33,000 · 2.5 in hail · 6 events
- Flash Flooding and Hail in Kentucky, March 12, 2020$4,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Illinois, March 12, 2020$15,000 · 2 in hail · 13 events
- Dense Fog in Illinois, March 12, 202019 events
- Tornadoes and Hail in Missouri, March 12, 2020$16,000 · EF0 · 9 events
- Dense Fog in Missouri, March 12, 202011 events
- High Surf in Hawaii, March 12 to 14, 202011 events
- Dense Fog in Kentucky, March 12, 20209 events
- Dense Fog in Indiana, March 12, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879305, 879306, 879308, 879304, 879307, 879311, 879310.